Iowa, 2013

Hail and Damaging Winds in Iowa, September 19, 2013

September 19, 2013 · NWS DVN · 23 events in 9 counties and zones

Two waves of showers and thunderstorms developed ahead of a cold front moving into the Upper Midwest on September 19, 2013. Some of these thunderstorms became severe during the afternoon and continued into the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$215,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Two waves of showers and thunderstorms developed ahead of a cold front moving into the Upper Midwest on September 19, 2013. Some of these thunderstorms became severe during the afternoon and continued into the evening. Isolated reports of wind damage occurred in southeast Iowa while several reports of wind damage were received from Linn County northeastward to Dubuque County. Rainfall amounts ranged from a few hundredths along Interstate 80 to 0.75 to 1.50 inches from Linn County through Dubuque County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Sep 19, 2:26 PM CST, 3 minutes earlier.

Area forecast discussion, Sep 19, 2:26 PM CST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
326 PM CDT THU SEP 19 2013

.SYNOPSIS...
ISSUED AT 325 PM CDT THU SEP 19 2013

12Z UA ANALYSIS HAS A PLUME OF DEEP MOISTURE RUNNING FROM MEXICO
INTO THE UPPER MIDWEST. DEW POINTS WERE IN THE MID AND UPPER TEENS
AT 850MB. A LLJ RAN FROM WEST TEXAS TO LAKE MICHIGAN WHILE AN 850MB
COLD FRONT RAN FROM NORTHWEST MINNESOTA INTO SOUTHEAST COLORADO.

18Z SFC ANALYSIS HAD THE MAIN COLD FRONT FROM WESTERN MINNESOTA INTO
SOUTHWEST KANSAS. AHEAD OF THE FRONT...SEVERAL WEAK LOWS RAN FROM
THE PANHANDLE OF OKLAHOMA TO NEAR KDLH ALONG A SECONDARY BOUNDARY.
DEW POINTS WERE IN THE 60S WITH POCKETS OF LOW 70S ACROSS THE
MIDWEST. BEHIND THE COLD FRONT...DEW POINTS DROPPED OFF INTO THE 40S
AND 50S.

&&

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 325 PM CDT THU SEP 19 2013

CONVECTION WILL CONTINUE TO DEVELOP AND INCREASE IN AREAL COVERAGE
THROUGH SUNSET ACROSS IOWA. SOME OF THE STRONGER INITIAL STORMS WILL
BE CAPABLE OF PRODUCING SMALL HAIL AND WINDS UP TO 40 MPH. THE RISK
OF SEVERE STORMS IS LOW AND WOULD ONLY BE A THREAT THROUGH SUNSET.

AFTER SUNSET...RAIN WILL BECOME WIDESPREAD ACROSS THE CWFA WITH
HEAVY RAIN LIKELY UNTIL THE COLD FRONT MOVES THROUGH LATE TONIGHT.
GENERAL RAINFALL AMOUNTS OF 0.75 TO 1.20 INCHES ARE EXPECTED. THERE
WILL BE BANDS OF RAINFALL THAT WILL PROBABLY EXCEED 1.5 INCHES WITH
ISOLATED AMOUNTS OVER 2 INCHES POSSIBLE.

RAIN WILL END OVER THE NORTHWEST THIRD OF THE CWFA LATE TONIGHT ONCE
THE COLD FRONT MOVES THROUGH.

FRIDAY...RAIN WILL END OVER THE SOUTHEAST TWO THIRDS OF THE CWFA
FROM WEST TO EAST DURING THE MORNING. BREEZY...COOLER...AND LESS
HUMID CONDITIONS WILL BE SEEN DURING THE AFTERNOON WITH CLEARING
SKIES.                              ..08..

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 325 PM CDT THU SEP 19 2013

PLEASANT EARLY FALL WEATHER AFTER TONIGHT.

OVERVIEW...INITIALIZATION AND VERIFICATION AVERAGE WITH BL TEMPERATURES
TOO HIGH AND RH VALUES OVERALL A BIT TOO DRY. VERIFICATION AND RUN TO
RUN CONTINUITY ARE GOOD WITH TIGHT INTER-SOLUTION SPREADS. A 60/40 MIX
OF HI-RES ECMWF AND GFS IS PREFERRED WHICH HAS ONLY MINOR IMPACTS...MAINLY
ON LOW POPS TUESDAY. LOW HUMIDITY...LIGHT WINDS AND MILD TEMPERATURES
TO MAKE FOR NICE OUTDOOR WEATHER THIS WEEKEND INTO MIDDLE OF NEXT WEEK.

FRIDAY NIGHT THROUGH MONDAY...NEARLY PERFECT WEATHER WITH LIGHT WINDS...MOSTLY
CLEAR TO CLEAR SKIES AND MODERATE HUMIDITIES. LOWS MAY NEED TRIMMING
A FEW DEGREES SATURDAY AND SUNDAY AM BUT NOT ENOUGH TO CAUSE ANY FROST
CONCERNS. MINS MOSTLY IN THE 40S WITH HIGHS UPPER 60S TO THE MIDDLE
70S.

TUESDAY...PARTLY CLOUDY SKIES WITH SPRINKLES POSSIBLE OR A LOW CHANCE
OF A LIGHT SHOWER WITH PASSING WEAK UPPER LEVEL DISTURBANCE. ANY RAIN
AMOUNTS TO BE VERY LIGHT. TEMPERATURES BACK TO NEAR NORMAL WITH LOWS
IN THE 50S AND HIGHS IN THE MID TO UPPER 70S.

WEDNESDAY AND THURSDAY...WARMING TREND AND STILL FAIR AS SOUTH WINDS
INCREASE WITH HIGHS UPPER 70S TO MIDDLE 80S AND LOWS UPPER 50S TO LOWER
60S. DEEP TROUGH AND STRONG HIGH PRESSURE OVER MID ATLANTIC A VERY FAVORABLE
SET UP WITH OPEN GULF AND CONTINUED STRONG SW MONSOON PATTERN FOR ANOTHER
GOOD RAIN EVENT LATE NEXT WEEK WITH THE NEXT FRONTAL SYSTEM.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1245 PM CDT THU SEP 19 2013

VFR WX IS EXPECTED THROUGH 00Z/20 WITH AFTERNOON SHRA/TSRA
DEVELOPING. AFT 00Z/20 CONDITIONS ARE EXPECTED TO DETERIORATE
FAIRLY QUICKLY TO MVFR AND THEN IFR WITH TSRA EXPECTED. A VERY
BRIEF PERIOD OF LIFR COULD OCCUR IF A STRONG TSRA IMPACTS A TAF
SITE. COLD FRONTAL PASSAGE WILL OCCUR WEST OF THE MISSISSIPPI
PRIOR TO SUNRISE. CONDITIONS WILL IMPROVE TO VFR AFTER THE FRONTAL
PASSAGE.                        ..08..

&&

.CLIMATE...
ISSUED AT 336 AM CDT THU SEP 19 2013

RECORD HIGHS FOR SEPTEMBER 19...

MOLINE.........93 IN 1948
CEDAR RAPIDS...98 IN 1925
DUBUQUE........94 IN 1948
BURLINGTON.....94 IN 1948

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

SYNOPSIS...08
SHORT TERM...08
LONG TERM...NICHOLS
AVIATION...08
CLIMATE...05
Hazardous weather outlook, Sep 19, 3:51 AM CST, 10 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
451 AM CDT THU SEP 19 2013

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-201000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
451 AM CDT THU SEP 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE FOUND THIS MORNING...ESPECIALLY
OVER NORTHEAST IOWA AND NORTHWEST ILLINOIS. LIGHTNING IS THE MAIN
HAZARD WITH THESE STORMS. BRIEF HEAVY RAINFALL WILL ALSO ACCOMPANY
THE STORMS.

THUNDERSTORMS ARE EXPECTED TO REDEVELOP AND MOVE ACROSS THE
OUTLOOK AREA LATE THIS AFTERNOON AND TONIGHT AHEAD OF A COLD
FRONT. SEVERE THUNDERSTORMS ARE POSSIBLE...ESPECIALLY WEST
OF THE MISSISSIPPI RIVER. DAMAGING WINDS AROUND 60 MPH WOULD BE
THE PRIMARY THREAT...FOLLOWED BY HAIL TO AROUND ONE INCH IN
DIAMETER. IN ADDITION...THE THREAT FOR HEAVY RAINFALL EXISTS
WITH 1 TO 2 INCH RAINFALL AMOUNTS POSSIBLE IN SOME LOCATIONS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, Sep 19, 10:03 AM CST, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1103 AM CDT THU SEP 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY RAIN       COGGON                  42.28N 91.53W
09/19/2013  M1.54 INCH       LINN               IA   CO-OP OBSERVER

            24-HR TOTAL.

0700 AM     HEAVY RAIN       7 W CENTRAL CITY        42.20N 91.66W
09/19/2013  M1.80 INCH       LINN               IA   COCORAHS

            24-HR TOTAL.

0715 AM     HEAVY RAIN       MONTICELLO              42.24N 91.19W
09/19/2013  M2.99 INCH       JONES              IA   CO-OP OBSERVER

            24-HR TOTAL.

1056 AM     HEAVY RAIN       4 NNW CENTER JUNCTION   42.17N 91.13W
09/19/2013  M3.75 INCH       JONES              IA   TRAINED SPOTTER

            24-HR TOTAL.

&&

GROSS
Special weather statement, Sep 19, 1:48 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
248 PM CDT THU SEP 19 2013

IAZ040-041-051>053-063-192115-
LINN IA-IOWA IA-DELAWARE IA-BENTON IA-BUCHANAN IA-JONES IA-
248 PM CDT THU SEP 19 2013

...STRONG THUNDERSTORMS...

AT 245 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR HAD STRONG
THUNDERSTORMS NORTHWEST OF A LINE FROM MANCHESTER...TO HEDRICK IOWA.
THESE STORMS WERE MOVING TO THE NORTHEAST AT 30 MPH.

HEAVY RAINFALL OF UP TO AN INCH PER HOUR...SMALL HAIL...AND WINDS
GUSTING UP TO 40 MPH WILL BE POSSIBLE FROM THESE STORMS.

EXPECT PONDING OF WATER ON ROADS AND IN LOW-LYING AREAS...AND RISES
IN AREA STREAMS AND CREEKS.

&&

LAT...LON 4265 9114 4230 9114 4186 9177 4186 9183
      4182 9183 4151 9229 4151 9230 4230 9228
      4230 9207 4264 9209

08

The radar

The Quad Cities radar (KDVN), 94 km away, was scanning. The volume nearest the first event began at 20:28 UTC.

Open the radar archive at this moment

Event by event

21 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Linn

When
September 19, 2:29 PM CST
Where
Linn County, 3.6 mi NNE of Western
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.920, -91.630

A trained spotter reported that penny to nickel sized hail fell near the GE Building on Highway 30 and C St. SW.

Thunderstorm Wind, Jones

When
September 19, 2:40 PM CST
Where
Jones County, 0.69 mi S of Anamosa
Measured
65 kt (75 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
42.110, -91.280

The Emergency Manager for Jones County reported that part of a tree snapped off and fell on a van outside of the Anamosa Courthouse. The report was delayed.

Thunderstorm Wind, Jones

When
September 19, 3:05 PM CST
Where
Jones County, 1.24 mi SE of Scotch Grove
Measured
65 kt (75 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
42.170, -91.100

The Jones County Emergency Manager reported that part of a tree snapped off in Scotch Grove. The report was delayed and time of the event was estimated from radar.

Thunderstorm Wind, Keokuk

When
September 19, 4:50 PM CST
Where
Keokuk County, 0.52 mi W of South English
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.450, -92.090

A trained spotter reported that 2 inch diameter tree limbs were down in town.

Thunderstorm Wind, Keokuk

When
September 19, 4:55 PM CST
Where
Keokuk County, 0.86 mi SE of Kinross
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.460, -91.990

A trained spotter reported 6 inch diameter limbs down.

Thunderstorm Wind, Benton

When
September 19, 5:02 PM CST
Where
Benton County, Belle Plaine
Measured
65 kt (75 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.900, -92.280

A trained spotter reported that a large tree was down and blocking a road in Belle Plaine.

Thunderstorm Wind, Benton

When
September 19, 5:16 PM CST
Where
Benton County, 0.86 mi NE of Newhall
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.990, -91.970

This reported was relayed by the Benton County Emergency Manager.

Thunderstorm Wind, Washington

When
September 19, 5:20 PM CST
Where
Washington County, 0.52 mi E of Washington
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
41.300, -91.690

Law Enforcement reported that trees were down along with roof and vehicle damage at the Washington Golf and Country Club. The time of this event was estimated from radar.

Thunderstorm Wind, Johnson

When
September 19, 5:25 PM CST
Where
Johnson County, 0.86 mi SE of Iowa City
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
41.660, -91.540

Law Enforcement relayed that they received several reports of limbs down and isolated power poles down in western and southern portions of the county.

Thunderstorm Wind, Linn

When
September 19, 5:25 PM CST
Where
Linn County, 3.45 mi N of Western
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.920, -91.650

A trained spotter estimated wind speeds of 60 mph with heavy rain on the southwest side of town. They also reported seeing possible rotation in the clouds.

Thunderstorm Wind, Johnson

When
September 19, 5:29 PM CST
Where
Johnson County, 0.69 mi N of North Liberty
Measured
78 kt (90 mph) estimated gust
Property damage
$140,000
Reported by
Emergency Manager
Coordinates
41.760, -91.620

Three properties were damaged on the northwest side of New Liberty. Two homes had their garage doors blown in and walls subsequently blown out of the houses. There were also house windows broken and a flagpole was ripped out of the ground and thrown over a house. A weather station operated by the City of North Liberty measured a peak gust of 73 mph.

Thunderstorm Wind, Linn

When
September 19, 5:30 PM CST
Where
Linn County, 3.49 mi S of Cedar Rapids
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.950, -91.660

A trained spotter estimated 60 mph winds with heavy rain.

Thunderstorm Wind, Benton

When
September 19, 5:30 PM CST
Where
Benton County, 1.47 mi SSW of Vinton Meml Arpt
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
42.200, -92.030

Thunderstorm Wind, Johnson

When
September 19, 5:30 PM CST
Where
Johnson County, 0.86 mi SE of Iowa City
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.660, -91.540

A trained spotter reported a 25 foot tall tree down on the west side of town along the Camp Cardinal Road. The report was delayed and the time of the event was estimated from radar.

Thunderstorm Wind, Benton

When
September 19, 5:34 PM CST
Where
Benton County, 0.69 mi S of Shellsburg
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.090, -91.870

A trained spotter reported that 4 to 6 inch tree limbs were down in town.

Thunderstorm Wind, Linn

When
September 19, 5:34 PM CST
Where
Linn County, 1.38 mi N of Hiawatha
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.050, -91.680

A trained spotter from Minnesota reported a 5 inch branch down. They estimated the winds to be 50 to 60 MPH. Time of the event was estimated using radar.

Thunderstorm Wind, Benton

When
September 19, 5:35 PM CST
Where
Benton County, 1.47 mi SSW of Vinton Meml Arpt
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
42.200, -92.030

AWOS reported thunderstorm winds gusting to 63 mph starting at 630 PM and continuing through at least 635 PM.

Thunderstorm Wind, Cedar

When
September 19, 5:50 PM CST
Where
Cedar County, Tipton
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.770, -91.130

A trained spotter reported that several large trees were down on the west side of town. A cattle shed at the fairgrounds was also blown down. Time of the event was estimated from radar.

Thunderstorm Wind, Cedar

When
September 19, 5:51 PM CST
Where
Cedar County, Tipton
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.770, -91.130

A trained spotter reported that 8 to 12 inch diameter tree limbs were down.

Hail, Jones

When
September 19, 6:00 PM CST
Where
Jones County, 0.51 mi W of Olin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.000, -91.140

A trained spotter reported nickel to quarter size hail.

Thunderstorm Wind, Delaware

When
September 19, 6:20 PM CST
Where
Delaware County, 0.51 mi E of Delaware
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
42.470, -91.340

Broadcast Media reported a large sign was blown down damaging 3 cars. Time of the event was estimated from radar.

Thunderstorm Wind, Dubuque

When
September 19, 6:43 PM CST
Where
Dubuque County, 0.51 mi E of Graf
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
42.500, -90.860

A state official reported 3 to 4 inch tree limbs down between Graf and Twin Spring. The report was delayed.

Thunderstorm Wind, Dubuque

When
September 19, 6:44 PM CST
Where
Dubuque County, 2.81 mi N of Centralia
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
42.520, -90.820

A state official reported that a highway sign was down at the Sundown Ski Resort. The report was delayed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 476407, 476409, 476410, 476411, 476412, 476413, 476414, 476436, 476415, 476416, 476425, 476428, 476432, 476440, 476430, 476438, 476451, 476441, 476434, 476408, 476442, 476445, 476448.